Kansas, 2006

Hail and Damaging Wind in Kansas, April 6, 2006

April 6, 2006 · NWS ICT · 20 events in 11 counties and zones

17 hail, 2 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 10:01 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 6, 10:01 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT THU APR 6 2006

.UPDATE...
LATEST MESO TRENDS SUPPORT 12Z MODEL GUIDANCE...IN DELAYING THE
DRY LINE FRONT PASSAGE ACROSS THE FORECAST AREA THIS AFTERNOON
AND EARLY EVENING. THIS WILL SHIFT RISK FOR SIGNIFICANT SEVERE
WEATHER A BIT FURTHER WEST...TO INCLUDE THE GREATER WICHITA
AREA. RUC DATA SUGGESTS CAP WILL ERODE/BREAK VERY QUICKLY FOR
SURFACE BASED CONVECTION BY 18Z ALONG THE DRY LINE TO THE
WEST OF WICHITA...THEN QUICKLY EVOLVE NORTHEASTWARD THRU THE
AFTERNOON. WILL BE UPDATING OUTLOOK AND FORECAST GRIDS TO
SHOW THIS LATEST TREND IN EXPECTATIONS. ALSO LOOKS LIKE A
WIND AND INCREASED FIRE DANGER RISK BY LATE AFTERNOON AND
EARLY EVENING FOR AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS
BEHIND THE DRY LINE. BLOWING DUST ALREADY OBSERVED ACROSS THE
TEXAS PANHANDLE.

UPDATES OUT SHORTLY...

KED

&&

.PREV DISCUSSION... /ISSUED 908 AM CDT THU APR 6 2006/

UPDATE...
UPGRADE TO HAZARDOUS WEATHER OUTLOOK AND FORECAST NEEDED TO
HIGHLIGHT THE SIGNIFICANT RISK FOR SEVERE WEATHER ACROSS THE
EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON. THE SCENARIO
IS NOT THAT MUCH DIFFERENT THAN ONE WEEK AGO (LAST THURSDAY)
WITH A RISK FOR A FEW STRONG TORNADOES. A LOCAL CONFERENCE
CALL TO AREA EMERGENCY MANAGEMENT WILL LIKELY BE COMING LATE
THIS MORNING.

KED

&&

PREV DISCUSSION... /ISSUED 323 AM CDT THU APR 6 2006/

DISCUSSION...

FORECAST PROBLEMS:
1) SEVERE CONVECTIVE POTENTIAL OVER PRIMARILY SE KS THIS AFTERNOON.
2) SOUTHERLY WINDS ACHIEVING ADVISORY CRITERIA THIS AFTERNOON OVER
ALL OF FORECAST AREA.

TODAY:
VERY ACTIVE DAY AWAITS THE NEIGHBORHOOD AS INTENSE UPSTAIRS LOW
MOVES SE FROM WY ACROSS NW KS. ALL 3 PRIMARY MODELS AGREE QUITE
ON ALL FACETS OF THIS FEATURE. AS SUCH...FORECASTER CONFIDENCE IS
FAIRLY HIGH WITH RESPECT TO SIGNIFICANT WEATHER POTENTIAL IN TERMS
OF SEVERE CONVECTION & SOUTHERLY WINDS ACHIEVING ADVISORY
POTENTIAL. ONE FEATURE THAT MUST BE WATCHED CLOSELY IS POSITIONING
OF WHAT NOW APPEARS TO BE A PACIFIC COLD FRONT SURGING EAST TOWARD
WRN CORRIDOR LATE THIS MORNING. WITH SYSTEM ASSUMING MORE OF A
STACKED VARIANT LATE THIS AFTERNOON...SFC LOW WILL DEEPEN
MARKEDLY WHICH SHOULD ENABLE THE PACIFIC FRONT TO ACCELERATE THIS
AFTERNOON. AS SUCH HAVE TAKEN CONSERVATIVE APPROACH TO POPS WITH
HIGHEST (40%) ASSIGNED TO NE CORRIDOR WHERE NOT ONLY CLOSER TO
RICH SFC-850MB MOISTURE AXIS BUT ALSO TO LEFT EXIT REGION OF 300-
MB JET MAX SURGING EAST ACROSS OK. DEEP-LAYER SHEAR VERY
SUPPORTIVE OF SUPER-CELLULAR CONVECTION WITH LARGE HAIL & DAMAGING
WINDS BOTH THREATS. A 2ND CONCERN IS STRENGTHENING SOUTHERLY WINDS.
MODEL SOUNDINGS ALL DEPICT VERY STEEP LAPSE RATES TO NEARLY 700-MB
THAT ARE NEARLY DRY ADIABATIC. THINKING IS THAT CLOUD COVER WILL
BE SUFFICIENT TO PREVENT MAX MIXING POTENTIAL BUT CERTAINLY
BELIEVE WIND ADVISORY IS GOOD CALL & WILL RETAIN. WIND ADVISORY TO
REMAIN IN EFFECT FROM GENERALLY 11AM TO 7PM.

TONIGHT:
WITH PACIFIC FRONT CONTINUING EWD SURGE ACROSS KS/MO BORDER SEVERE
CONVECTIVE THREAT TO LIKEWISE SHIFT NE-E OF FORECAST AREA. FOCUS
THEN SHIFTS TO POTENTIAL OF WRAP-AROUND ASSOCIATED SHRA THAT WILL
MIGRATE S/SE TOWARD PRIMARILY CENTRAL KS LATER TONIGHT. HAVE
RETAINED 30% POPS ACROSS CENTRAL KS.

FRIDAY:
MODELS CONTINUE INDICATING THAT UPSTAIRS LOW WILL GRADUALLY FILL &
MOVE SE ACROSS ERN KS. SFC-850MB COHORTS TO THEREFORE MOVE IN LIKE
MANNER WITH VERY TIGHT NORTHERLY GRADIENT ACROSS CENTRAL KS. VERY
LIKELY 2ND WIND ADVISORY WILL BE REQUIRED FOR CENTRAL KS FRI
AFTERNOON...BUT BEING A 3RD PERIOD FORECAST...WILL HOLD OFF
ISSUANCE TO ALLOW SUCCESSORS CHANCE TO STUDY SUBSEQUENT MODEL RUNS.
WITH SFC LOW MOVING SE ACROSS ERN KS...WRAP-AROUND ASSOCIATED SHRA
TO SPREAD S/SE ACROSS REMAINDER OF OFRECAST AREA & HAVE GRADUALLY
INCREASED POPS TO 30-40% MOST AREAS.

FRIDAY NIGHT:
BROAD INVERTED SFC RIDGE BUILDS SOUTH FROM NRN PLAINS INTO KS
THEREBY SHUNTING ALL PRECIPITATION SE OF FORECAST AREA.

EXTENDED:
AFTER DRY WEEKEND...NEXT CHANCE FOR TSRA STILL APPEARS SLATED FOR
NEXT MONDAY AFTERNOON-TUESDAY NIGHT AS NEXT UPSTAIRS TROF DEEPENS
OVER AZ.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  46  61  40 /  20  20  30  30
HUTCHINSON      80  44  60  38 /  20  20  30  30
NEWTON          81  45  63  39 /  30  20  30  30
ELDORADO        81  46  64  40 /  30  20  30  30
WINFIELD-KWLD   84  47  64  41 /  30  10  30  30
RUSSELL         76  40  49  33 /  30  30  40  30
GREAT BEND      77  40  50  34 /  20  30  40  30
SALINA          80  44  60  35 /  30  30  40  30
MCPHERSON       80  44  61  37 /  30  30  30  30
COFFEYVILLE     82  50  69  40 /  40  20  20  20
CHANUTE         80  49  68  38 /  40  30  30  20
IOLA            79  48  68  38 /  40  30  30  20
PARSONS-KPPF    81  50  69  39 /  40  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ051>053-067>072-082-083-
091>096-098>100.

WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Apr 6, 10:32 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1132 AM CDT THU APR 6 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1132 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND THEN
MOVE NORTHEAST ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS BY LATE
AFTERNOON INTO EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF
SEVERE WEATHER FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO
GREATER WICHITA TO WELLINGTON...WITH VERY LARGE HAIL UP TO
BASEBALL SIZE...DAMAGING WINDS OF 70 TO 80 MPH...AND STRONG
TORNADOES POSSIBLE.

THE SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A
DRY LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A
FEW STRONG OR SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS
OF CENTRAL KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS
UNDER AN AREA OF UPPER LEVEL LOW PRESSURE. THESE STORMS COULD
PRODUCE STRONG WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE.

EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO
OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS
ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED.

A WIND ADVISORY IS IN EFFECT TODAY...UNTIL EARLY THIS EVENING
ACROSS THE ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND
ADVISORY.

FOR TONIGHT...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING OVER
AREAS GENERALLY ALONG...AND EAST...OF A LINE FROM GREAT BEND...TO
HUTCHINSON...TO ARKANSAS CITY. SOME OF THE THUNDERSTORMS MAY
PRODUCE 40 TO 50 MPH WINDS...ESPECIALLY OVER SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT
THE THUNDERSTORMS WILL ACHIEVE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS
AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A
SALINA TO WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ES

In the hours before

Special weather statement, Apr 6, 12:11 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT THU APR 6 2006

KSZ067-082-061915-
KINGMAN-RENO-
111 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTHWEST OF
KINGMAN...AND MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY...WHICH COULD
RESULT IN THE PRODUCTION OF LARGE HAIL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Apr 6, 1:01 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT THU APR 6 2006

KSZ048-050-051-067-062000-
ELLSWORTH-MCPHERSON-RENO-RICE-
201 PM CDT THU APR 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...MCPHERSON...RENO AND RICE COUNTIES...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH HUTCHINSON...OR NEAR HUTCHINSON...AND
MOVING NORTH AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, Apr 6, 1:09 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             1 W HUTCHINSON          38.07N 97.93W
04/06/2006  E0.75 INCH       RENO               KS   EMERGENCY MNGR

&&

CDB
Local storm report, Apr 6, 1:19 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SE LYONS              38.33N 98.18W
04/06/2006  E1.00 INCH       RICE               KS   TRAINED SPOTTER

&&

CDB

The radar

The Wichita radar (KICT), 120 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ellsworth

When
April 6, 1:29 PM CST
Where
Ellsworth County, 8 mi E of Lorraine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -98.167

Hail, McPherson

When
April 6, 1:35 PM CST
Where
McPherson County, 1 mi SE of Windom
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.883

Hail, Lincoln

When
April 6, 1:50 PM CST
Where
Lincoln County, 9 mi S of Lincoln
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -98.150

Hail, Lincoln

When
April 6, 1:53 PM CST
Where
Lincoln County, 7 mi S of Lincoln
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -98.150

Hail, Lincoln

When
April 6, 2:03 PM CST
Where
Lincoln County, Lincoln
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.150

Hail, Saline

When
April 6, 2:30 PM CST
Where
Saline County, Salina
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -97.600

Hail, Saline

When
April 6, 2:40 PM CST
Where
Saline County, Salina
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -97.600

Hail, Saline

When
April 6, 2:45 PM CST
Where
Saline County, Salina
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -97.600

Hail, Chautauqua

When
April 6, 3:00 PM CST
Where
Chautauqua County, Cedar Vale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Hail, Butler

When
April 6, 3:17 PM CST
Where
Butler County, 1 mi N of Rosalia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -96.617

Hail, Chautauqua

When
April 6, 3:22 PM CST
Where
Chautauqua County, 8 mi NE of Cedar Vale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -96.400

Hail, Butler

When
April 6, 3:33 PM CST
Where
Butler County, Cassoday
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -96.633

Hail, Elk

When
April 6, 3:34 PM CST
Where
Elk County, Howard
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.467, -96.267

Hail, Elk

When
April 6, 3:35 PM CST
Where
Elk County, Moline
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -96.300

Thunderstorm Wind, Marion

When
April 6, 3:39 PM CST
Where
Marion County, Ramona
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -97.067

Hail, Montgomery

When
April 6, 3:47 PM CST
Where
Montgomery County, 2 mi N of Caney
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.950

Funnel Cloud, Elk

When
April 6, 3:48 PM CST
Where
Elk County, 4 mi NW of Longton
Reported by
TRAINED SPOTTER
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Hail, Chase

When
April 6, 3:50 PM CST
Where
Chase County, 3 mi N of Cottonwood Falls
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -96.533

The hail broke out windows of historic buildings which are part of the Tallgrass Prairie Preserve.

Funnel Cloud, Greenwood

When
April 6, 3:57 PM CST
Where
Greenwood County, Fall River
Reported by
LAW ENFORCEMENT
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Hail, Chautauqua

When
April 6, 4:05 PM CST
Where
Chautauqua County, Elgin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -96.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499606, 5499607, 5499608, 5499609, 5499610, 5499611, 5499612, 5499613, 5499614, 5499615, 5499616, 5499617, 5499618, 5499619, 5499850, 5500199, 5500200, 5500201, 5500202, 5500203.